Kentucky, 2010Flash Flood in Kentucky, August 19, 2010
August 19, 2010 · NWS LMK · 1 event in 1 county or zone
A low level circulation moving northeast across south central Kentucky interacted with a low level jet. With high precipitable water values, torrential rainfall occurred with showers that developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level circulation moving northeast across south central Kentucky interacted with a low level jet. With high precipitable water values, torrential rainfall occurred with showers that developed. This led to isolated flash flooding in south central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 19, 1:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 19, 1:08 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 AM EDT THU AUG 19 2010
.SHORT TERM (TODAY AND TONIGHT)...
WILL KEEP NUMEROUS SHOWERS IN THE FCST THRU SUNRISE FOR THE SERN
QUADRANT OF OUR FA (OCCASIONALLY HEAVY) AS LOCAL WRF CLEARLY SHOWS
LOW LEVEL CIRCULATION ACRS MIDDLE TN MOVG EWD AND ASSOCIATED SLY LO
LEVEL JET AIMED AT OUR SERN COUNTIES INCREASING TO 35-40 KTS BY 09Z.
RAINFALL RATES UP TO 2.5IN/HR HAVE OCCURRED NEAR/JUST NORTHEAST OF
NASHVILLE AS WATER VAPOR/IR IMAGERY HAS INDICATED COOLING TOPS IN
THAT AREA. WILL NEED TO MONITOR CLOSELY AS THAT ACTIVITY
MOVES/DEVELOPS NEWD INTO OUR SERN COUNTIES...NAMELY
MONROE...CUMBERLAND...CLINTON...RUSSELL AND ADAIR WHERE 2-6 INCHES
FELL WED.
BY SUNRISE...WILL DECREASE POPS TO SCT TERMS ACRS THE SOUTHEAST...AS
FAR N AS MADISON OR CLARK COUNTY. ELSEWHERE...DRIER AIR SHUD BE
WORKING NW TO SE ACRS OUR FA TDA WITH SOME PRE-SUNRISE FOG ON THE
NRN PERIPHERY OF CLOUDS...MAINLY ACRS THAT PART OF SCNTRL
KY...ALONG/WEST OF INTERSTATE 65. UPR LEVEL RIDGE ACRS THE CENTRAL
PLAINS WILL MOVE EWD AND REACH THE WRN OH VLY BY THE END OF THIS
PERIOD WHILE OH VLY SFC RIDGE DROPS SEWD TO THE APPALACHIANS/MID
ATLANTIC.
TEMPS WILL BE COOLEST TDA ACRS OUR SE QUAD (LOWER-MID 80S) AS CLOUDS
WILL PERSIST THRU THE MORNING/POSSIBLY EARLY AFTN THERE. ELSEWHERE
MID 80S TO AROUND 90 WILL BE THE RULE.
.LONG TERM (FRIDAY - WEDNESDAY)...
FRIDAY THROUGH WEDNESDAY.
A BLOCKING PATTERN OVER NORTHERN CANADA LATE THIS WEEK WILL FEATURE
RIDGING ACROSS GREENLAND AND THE BAFFIN ISLAND REGION...WITH
SEASONABLY LOW 500MB HEIGHTS ACROSS THE SOUTHERN TIER OF THE
CANADIAN PROVINCES. BASICALLY THIS WILL BRING A PROGRESSIVE FLOW
ACROSS THE US/CANADIAN BORDER WITH A SUCCESSION OF SHORTWAVES
TRAVERSING OUR NORTHERN STATES THROUGH EARLY NEXT WEEK.
HOT TEMPERATURES WILL RETURN TO THE AREA FRIDAY. AS A TRANSIENT
500MB RIDGE MOVES ACROSS THE LOWER OHIO VALLEY...SUBSIDENCE AND A
RELATIVELY DRY AIRMASS WILL ALLOW TEMPERATURES TO RECOVER WELL INTO
THE LOWER 90S FRIDAY AFTERNOON. WITH GULF MOISTURE RELEGATED WELL
SOUTH ACROSS THE NORTHERN GULF STATES...EXPECT MOSTLY CLEAR SKIES
THROUGH EARLY SATURDAY.
AS MID LEVEL RIDGING TEMPORARILY RETROGRADES WEST OVER THE
ROCKIES...A SHORTWAVE TROUGH WILL CROSS THE GREAT LAKES SATURDAY
AFTERNOON. SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE
APPALACHIAN CHAIN AND SOUTHERLY FLOW WILL DEVELOP AND ALLOW GULF
MOISTURE TO RETURN DURING THE DAY SATURDAY. EXPECT HIGHER DEWPOINTS
WITH AT LEAST PARTLY CLOUDY SKIES AND MORE HUMID CONDITIONS
SATURDAY. SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND
CONTINUE THROUGH MID-DAY SUNDAY AHEAD OF A COLD FRONT ASSOCIATED
WITH THE GREAT LAKES TROUGH.
UPPER AIR PATTERN WILL UNDERGO A TRANSITION BEGINNING SUNDAY.
TROUGHING ENTERING THE CONUS ACROSS THE PACIFIC NORTHWEST WILL ALLOW
A SHARP RIDGE TO BUILD MONDAY ACROSS THE LOWER MISSOURI
VALLEY...EXTENDING INTO THE GREAT LAKES. AS A 500MB LOW DEVELOPS
OVER THE MID ATLANTIC COAST...NORTHERLY FLOW WILL COMMENCE ACROSS THE
APPALACHIANS.
AFTER THE FRONTAL PASSAGE SUNDAY...STRONG SUBSIDENCE ASSOCIATED WITH
THIS RIDGE WILL DRY THINGS OUT SUBSTANTIALLY ACROSS THE COMMONWEALTH FOR
THE MONDAY AND TUESDAY TIME PERIOD. EXPECT DRIER AIR TO FILTER IN
LATE SUNDAY WITH MOSTLY CLEAR SKIES MONDAY AND TUESDAY WITH
TEMPERATURES AVERAGING AROUND 5 DEGREES OR SO ABOVE LATE AUGUST
NORMALS (MID 80S/UPPER 60S). A COLD FRONT EXPECTED TUESDAY NIGHT
SEEMS AT THIS TIME MOISTURE STARVED. HOWEVER...DISTINCTLY COOLER
TEMPERATURES MAY ARRIVE BY WEDNESDAY.
&&
.AVIATION (06Z TAF ISSUANCE)...
BULK OF CONVECTIVE OVRRNG ACTIVITY ACROSS KENTUCKY/TENNESSEE BORDER
SHUD REMAIN MAINLY TO THE EAST OF BWG THRU SUNRISE AND TO THE SE OF
LEX. SHOWERS WILL BE CLOSE ENOUGH TO BWG TO INCLUDE A VCNTY REMARK.
STILL CONCERNED ABOUT DROPPING VIS/CIGS OVERNIGHT DUE TO THE AMOUNT
OF RAIN THAT FELL WED AND GRADUALLY CLEARING SKIES. FEEL THERE
WILL BE ENOUGH LOW LEVEL MOISTURE AVAILABLE FOR SOLID IFR TO
POSSIBLY LIFR CONDITIONS FOR A PERIOD TOWARDS DAWN AT BWG.
ELSEWHERE...THE FORECAST IS MUCH MORE OPTIMISTIC WITH SDF STAYING
VFR THROUGH THE ENTIRE FORECAST AND LEX POSSIBLY DROPPING TO MVFR
FOR A PERIOD TOWARD DAWN. CONFIDENCE IS LOW FOR LEX DUE TO THE LACK
OF RAINFALL AND COULD EASILY SEE THEM STAYING VFR OVERNIGHT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........DK/11
LONG TERM.........JSD
AVIATION..........DK/11
Hazardous weather outlook, Aug 19, 2:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 AM EDT THU AUG 19 2010
KYZ049-056-057-064>067-073>078-081-082-200830-
CLARK KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
425 AM EDT THU AUG 19 2010 /325 AM CDT THU AUG 19 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY
RAIN ALONG AND SOUTHEAST OF A LINE FROM TOMPKINSVILLE TO COLUMBIA
EARLY THIS MORNING. RAIN AMOUNTS OF 2 TO 4 INCHES COULD PRODUCE
FLASH FLOODING BEFORE SUNRISE THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY AS A
FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT INSTANCES OF HEAVY RAIN AND FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>063-
070>072-200830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
425 AM EDT THU AUG 19 2010 /325 AM CDT THU AUG 19 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY AS A
FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DK/JSD
In the hours before
Special weather statement, Aug 19, 2:43 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 AM EDT THU AUG 19 2010
INZ076>079-083-084-089>092-KYZ023>043-045>049-053-054-061>063-
070>072-191145-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN
443 AM EDT THU AUG 19 2010 /343 AM CDT THU AUG 19 2010/
...PATCHY DENSE FOG EXPECTED ACROSS MUCH OF THE AREA...
NEARLY CALM WINDS AND CLEAR SKIES HAVE ALLOWED PATCHY DENSE FOG TO
FORM ACROSS MUCH OF CENTRAL KENTUCKY AND SOUTHERN INDIANA. FOG IS
EXPECTED NEAR FRANKFORT AND THE NORTHERN BLUEGRASS REGION...AS
WELL AS NORMALLY FOG PRONE AREAS SUCH AS RIVER VALLEYS AND OPEN
FIELDS. MORNING COMMUTERS SHOULD BUDGET EXTRA TIME TO REACH WORK
AND USE CAUTION WHILE DRIVING. FOG WILL DISSIPATE WITHIN ONE OR
TWO HOURS AFTER SUNRISE.
JSD
Flash Flood, Monroe
- When
- August 19, 3:00 AM CST
- Where
- Monroe County, Flippin to 0.63 mi E of Flippin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -85.870
Numerous roads were flooded in Flippin. One water rescue was reported. An estimated 2 to 3 inches of rain fell in 2 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258466.